Make an appointment:
(i.e. Dermatologists)

How can the common cold effect my congestive heart failure?

I am a 35 year old male with a internal defibrilator/ pacemaker. I am on maintenance drugs to regulate blood pressore, adrenilin, and fluids. I have had several cold this season, and I am concerned about how cold medicines and increased mucus effect my heart.
The common cold can make anyone feel lousy, especially patients with underlying medical illnesses such as congestive heart failure (CHF). As you mention, one common medication used to treat CHF is a diuretic to regulate your fluid balance. While on these medications, you should be careful to make sure that you are not gaining or losing too much weight over a small period of time. When people are stricken with a common cold, they may not eat and drink as much as they normally do. In this case, it is important to make sure that the diuretics do not work "too well" and make you relatively dehydrated. Also, certain decongestants often prescribed to treat the common cold may have the unwanted side effect of potentially increasing blood pressure. In patients with CHF, small increases in blood pressure can have large effects, raising the chances of a CHF exacerbation. It is always a good idea to check with your doctor before taking any over-the-counter medications when you are dealing with upper respiratory infections like the common cold.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.

Nearby Doctors

  • Dr. Sitha Miller
    Dr. Sitha Miller MD
    Primary Care Doctor
    Avg Rec:
    9390 E Central Ave
    Wichita, KS 67206

Other Doctors